Alert archive / Mississippi / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 166, NWS Memphis, TN

June 11, 2009Coahoma County, Quitman County, Tunica County, Mississippi; Crittenden County, Lee County, Phillips County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at Jun 11, 2009, 3:12 AM CDT for Coahoma County, Quitman County, Tunica County, Mississippi; Crittenden County, Lee County, Phillips County, Arkansas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2009, 3:12 AM CDT (08:12 UTC)
Expired
Jun 11, 2009, 4:00 AM CDT
In force
48 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

Counties Crittenden County, AR, Lee County, AR, Phillips County, AR, Coahoma County, MS, Quitman County, MS, Tunica County, MS

The radar

The Memphis radar (KNQA), 87 km from the middle of the area, began a volume at 08:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 10, 11:49 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 8.2 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2009-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2259 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2009-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2259 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
852 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.8
Supercell composite
5.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMEG 110812
SVRMEG
ARC035-077-107-MSC027-119-143-110900-
/O.NEW.KMEG.SV.W.0166.090611T0812Z-090611T0900Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
312 AM CDT THU JUN 11 2009

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME SOUTH CENTRAL CRITTENDEN COUNTY IN EASTERN ARKANSAS...
  LEE COUNTY IN EASTERN ARKANSAS...
  EASTERN PHILLIPS COUNTY IN EASTERN ARKANSAS...
  NORTHERN COAHOMA COUNTY IN NORTHWEST MISSISSIPPI...
  NORTHERN QUITMAN COUNTY IN NORTHWEST MISSISSIPPI...
  TUNICA COUNTY IN NORTHWEST MISSISSIPPI...

* UNTIL 400 AM CDT

* AT 312 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS PRODUCING DAMAGING WINDS IN EXCESS OF
  60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 10
  MILES WEST OF HAYNES TO KINGS...OR ALONG A LINE EXTENDING FROM 7
  MILES SOUTHWEST OF PALESTINE TO CLARKSDALE...AND MOVING NORTHEAST
  AT 30 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WEST
  HELENA...MARIANNA...HELENA AND ST FRANCIS NATIONAL PARK. THIS
  WARNING ALSO INCLUDES BEAVERDAM LAKE...FLOWER LAKE...HORSESHOE
  LAKE...MIDWAY LAKE...MOON LAKE...OLD TOWN LAKE AND TUNICA LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3490 9029 3487 9030 3486 9029 3466 9023
      3463 9023 3462 9024 3460 9024 3459 9022
      3424 9019 3423 9079 3491 9098
TIME...MOT...LOC 0812Z 228DEG 28KT 3491 9095 3427 9062

$$
1 follow-up statement
000 
WWUS54 KMEG 110837
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
337 AM CDT THU JUN 11 2009

ARC035-077-107-MSC027-119-143-110900-
/O.CON.KMEG.SV.W.0166.000000T0000Z-090611T0900Z/
PHILLIPS AR-LEE AR-CRITTENDEN AR-TUNICA MS-COAHOMA MS-QUITMAN MS-
337 AM CDT THU JUN 11 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 AM CDT
FOR NORTHERN QUITMAN...NORTHEASTERN COAHOMA...TUNICA...EXTREME SOUTH
CENTRAL CRITTENDEN...EASTERN LEE AND NORTHEASTERN PHILLIPS
COUNTIES...

AT 336 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 10 MILES NORTH OF HAYNES TO ROSEACRES...OR ALONG A LINE
EXTENDING FROM FORREST CITY TO 13 MILES SOUTHEAST OF HELENA...MOVING
NORTHEAST AT 30 MPH.

THIS WARNING ALSO INCLUDES BEAVERDAM LAKE...FLOWER LAKE...MIDWAY
LAKE...MOON LAKE AND TUNICA LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3490 9082 3490 9029 3487 9030 3466 9023
      3461 9024 3459 9022 3436 9021 3436 9061
TIME...MOT...LOC 0837Z 228DEG 28KT 3504 9077 3440 9044

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 12:18 AM CDT, 2 hours 54 minutes earlier.

Area forecast discussion, Jun 11, 12:18 AM CDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1218 AM CDT THU JUN 11 2009

.DISCUSSION...

UPDATE FOR AVIATION DISCUSSION.

&&

.PREV DISCUSSION... /ISSUED 951 PM CDT WED JUN 10 2009/

..STRONG TO SEVERE THUNDERSTORMS AND HEAVY RAINFALL EXPECTED
ACROSS THE AREA LATE TONIGHT...MAINLY AFTER 3 AM CDT...

UPDATE...

WILL PUSH BACK TIMING OF SHOWER AND THUNDERSTORM TIMING IN ZONES.

DISCUSSION...

FIRST MCS/BOW OVER NORTHERN ARKANSAS HAS WEAKENED AND SHOULD
CONTINUE TO DO SO. THUS...NOT EXPECTING ANY HAZARDOUS WEATHER WITH
THIS COMPLEX.

CONCERNED ABOUT CURRENT MCS/LINE OF STORMS OVER NORTHEAST TEXAS AS
THIS COMPLEX WILL MOVE NORTHEAST THROUGH THE NIGHT. BASED ON
LATEST MOVEMENT...APPEARS THIS LINE WILL NOT MOVE INTO EASTERN
ARKANSAS AROUND 3 AM CDT OR LATER...AND NOT REACH WEST TN AND
NORTHEAST MS UNTIL AFTER 4 OR 5 AM CDT. NOT SURE IF THIS LINE WILL
HOLD COMPLETELY TOGETHER BY THEN AS SURFACE TEMPERATURES WILL BE
SLIGHTLY COOLER FROM NIGHTTIME COOLING. ON THE OTHER HAND...THIS
LINE MAY ACTUALLY SPEED UP AND INTENSIFY OVER THE NEXT FEW HOURS
AS LOW/MID WINDS/SHEAR AND LIFT INCREASE.

CONFIDENCE OF SEVERE STORMS TONIGHT HAS DECREASED SOME WITH THE
LATER ARRIVAL. HOWEVER...THE COMBINATION OF HIGH ELEVATED
INSTABILITY WITH MUCAPE 2500 TO 4500 J/KG...INCREASING SHEAR AND
LOW LEVEL JET...AND 500 MB HEIGHT FALLS AS A SHORT WAVE OVER
SOUTHWEST KANSAS QUICKLY MOVES EAST...THINK THERE IS SOME THREAT
FOR SEVERE THUNDERSTORMS. DAMAGING WINDS OF 60 TO 70 MPH WOULD BE
THE MAIN HAZARD AND CAN OCCUR IF COLD POOL BEHIND LINE OF
STORMS REMAINS STRONG. CHANCES FOR LARGE HAIL APPEARS TO BE LOWER
WITH HIGH WET BULB ZERO HEIGHTS 12000-13000 FT AGL. HEAVY
RAINFALL OF 1 TO 3 INCHES AND FLASH FLOODING REMAIN POSSIBLE.

REGARDING THE FORECAST...WILL LEAVE RAIN CHANCES ALONE TONIGHT AND
KEEP SEVERE AND HEAVY RAINFALL MENTION ALONG AND NORTH OF I-40
LATE TONIGHT.

ANOTHER UPDATE WILL BE OUT SHORTLY.

MBS

&&

.AVIATION...
06Z TAF CYCLE

MAIN CONCERN FOR TAFS WILL BE BOW ECHO CURRENTLY MOVING OUT OF TEXAS
INTO SW ARKANSAS. REMNANTS COULD AFFECT KMEM...KMKL...AND KTUP BTWN
08-15Z. KJBR WILL ONLY SEE LEFT OVER MID CLOUDS FROM REMNANTS OF BOW
ECHO OUT OF OKLAHOMA. CIGS SHOULD STAY VFR WHILE VSBYS MAY BE
REDUCED TO 3-4 SM. CLOUD COVER AND PRECIP DURING MORNING SHOULD
PROHIBIT ANY DEVELOPMENT DURING AFTERNOON HOURS. AFTER 3Z...SOME
TSRA MAY AFFECT NORTHERN PORTIONS OF THE CWA NEAR THE FRONT
INCLUDING KJBR AND KMKL. HAVE THROWN IN A VCTS FOR NOW. WINDS WILL
PICK UP FROM THE SW DURING THE DAY AT SPDS AROUND 12 KTS OR GREATER.

KRM

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  72  90  75  91 /  40  40  40  30
MKL  68  86  69  87 /  30  40  40  30
JBR  68  86  69  89 /  30  40  40  30
TUP  70  86  69  90 /  30  40  40  30

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jun 10, 9:58 PM CDT, 5 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
958 PM CDT WED JUN 10 2009

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-120500-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
958 PM CDT WED JUN 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

THERE IS SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
MIDSOUTH AND FORECAST AREA...PARTICULARLY ALONG AND NORTH OF A
HELENA ARKANSAS TO SAVANNAH TENNESSEE LINE...AFTER 2 AM CDT.

DAMAGING WINDS UP TO 60 MPH AND HAIL UP TO THE SIZE OF NICKELS ARE
THE MAIN HAZARDS.

HEAVY RAINFALL OF 1 TO 3 INCHES WITH LOCALLY HEAVIER AMOUNTS AND
FLASH FLOODING ARE POSSIBLE ACROSS THE ENTIRE AREA AS WELL AFTER
2 AM CDT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE
MIDSOUTH AND FORECAST AREA ON THURSDAY AND FRIDAY. DAMAGING
WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL ARE POSSIBLE
ON BOTH DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 2 AM CDT TONIGHT ACROSS
THE ENTIRE AREA.

SPOTTER ACTIVATION MAY BE NEEDED AGAIN ON THURSDAY AND FRIDAY FOR
PARTS OF THE MIDSOUTH AND FORECAST AREA.

MBS

In the hours before

Special weather statement, Jun 11, 2:45 AM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
245 AM CDT THU JUN 11 2009

MSZ008-012-110815-
TATE MS-PANOLA MS-
245 AM CDT THU JUN 11 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  NORTHERN PANOLA COUNTY IN NORTHWEST MISSISSIPPI...
  CENTRAL TATE COUNTY IN NORTHWEST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 4 MILES SOUTHWEST OF COMO AT 245 AM CDT...
MOVING NORTHEAST AT 35 MPH.

THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.

PEOPLE IN PANOLA AND TATE COUNTIES...INCLUDING LOCATIONS NEAR JOHN W
KYLE STATE PARK AND SENATOBIA...SHOULD MONITOR THIS STORM CLOSELY.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 2:23 AM CDTSevere Thunderstorm WarningMEGCoahoma52 min
Jun 11, 3:33 AM CDTSevere Thunderstorm WarningMEGDeSoto, Panola, Quitman, Tate, Tunica42 min
Jun 11, 2:56 AM CDTSevere Thunderstorm WarningMEGLee, St. Francis49 min
Jun 11, 3:48 AM CDTSevere Thunderstorm WarningMEGCrittenden, St. Francis46 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2009Severe Thunderstorm Warnings in Arkansas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.